Hail, Lyon
- When
- May 29, 2:12 PM CST
- Where
- Lyon County, Saratoga
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -88.000
The hail occurred near the junction of Highways 730 and 818.
A short line of thunderstorms developed over western Kentucky along the western edge of moderate instability, where mixed layer capes were estimated from 1000 to 1500 j/kg. The storms were located along the axis of a mid-level shortwave.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A short line of thunderstorms developed over western Kentucky along the western edge of moderate instability, where mixed layer capes were estimated from 1000 to 1500 j/kg. The storms were located along the axis of a mid-level shortwave. In addition, an axis of steep low-level lapse rates extended northward into western Kentucky, where surface dew points were approaching 70 degrees. This moisture along with moderate wind shear supported isolated damaging wind and hail events.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 1:45 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT TUE MAY 29 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 239 PM CDT TUE MAY 29 2012 LAST REMNANT BAND OF SHOWERS/STORMS ASSOCIATED WITH FRONTAL BOUNDARY ONGOING WKY. THIS SHOULD CONTINUE ANOTHER COUPLE OF HOURS BEFORE WANING/DEPARTING. DRY AIR INVASION ALREADY ON THE WAY...WITH 50S TDS INFILTRATING NW PTN FA AT THIS WRITING. AFTER THE LATE PM/EARLY EVENING LINGERING POP...WE GO DRIER AND COOLER IN THE POST FRONTAL AIRMASS FOR WEDNESDAY. THAT'LL HOLD TIL THE DEVELOPING/EVOLVING UPPER LOW TAKES SHAPE AND ENTERS THE FORECAST PICTURE BY THURSDAY. POPS SPIKE WITH ITS PASSAGE THURSDAY INTO THURSDAY NIGHT...PROBABLY LOOKING LOW CATEGORICAL TO HIGH LIKELY AT LEAST NOW. HAVE MADE THESE ADJUSTMENTS ACCORDINGLY. COOLDOWN CONTINUES...80S TMRW AND 70S THURSDAY. 60S TONIGHT AND 50S TMRW NIGHT-THUR NIGHT. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 239 PM CDT TUE MAY 29 2012 THE CANADIAN /GEM/...EUROPEAN /ECMWF/ AND GFS DETERMINISTIC MEDIUM RANGE GUIDANCE FROM THE 00Z THROUGH 12Z TUESDAY RUNS APPEAR TO BE SLOWLY HOMING IN ON A REASONABLE SOLUTION FOR THE LATE WEEK WEATHER SYSTEM. THE DETERMINISTIC ECMWF AND GFS 500 MB HEIGHT FIELDS APPEAR TO FINALLY BE BLENDING WELL WITH THE BENCHMARK UKMET/GFS ENSEMBLE SOLUTIONS...ESPECIALLY BY 12Z /7 AM CDT/ FRIDAY...THUS LENDING MORE CONFIDENCE IN THE POP/WEATHER FORECASTS FOR LATE THIS WEEK. THE GFS MODEL RUN FROM THIS PAST MONDAY APPEARS TO HAVE BEEN AN OUTLIER WITH A MORE SOUTHERLY TRAJECTORY OF THE SURFACE LOW THROUGH AR AND CENTRAL IL...VERSUS THE MORE NORTHERLY TRACK OF PREVIOUS MODEL RUNS. THE CURRENT /12Z TUESDAY/ GFS GUIDANCE RETURNS THE SYSTEM FURTHER NORTH WITH THE SURFACE LOW IN SOUTHERN MO...MOVING TO LOWER MICHIGAN BY 1 PM CDT ON FRIDAY. WITH THIS PACKAGE...WILL UTILIZE A BLEND OF THE ECMWF AND GFS GUIDANCE...WITH A SLIGHT NORTHEASTWARD ADJUSTMENT OF POP/WEATHER... AND ALLOWING FOR A SLIGHTLY FASTER SYSTEM MOTION WITH THE GFS GUIDANCE ON FRIDAY. FOLLOWING THE PASSAGE OF THE UPPER LOW FROM THE GREAT LAKES EARLY FRIDAY...THE UPPER AIR PATTERN WILL SWITCH TO A LOW AMPLITUDE RIDGING PATTERN WITH THE BASE OF THE WESTERLIES ALONG AND JUST NORTH OF THE WFO PAH FORECAST AREA. A BACKDOOR COLD FRONT/STATIONARY FRONTAL BOUNDARY WILL GRADUALLY WORK SOUTHWEST FROM SOUTHWEST INDIANA TO SOUTHEAST MISSOURI FROM NEXT MONDAY NIGHT THROUGH TUESDAY...AS SMALL DISTURBANCES /MOSTLY LIKELY AS A MESOSCALE CONVECTIVE SYSTEMS/ WORK SOUTHEAST OVER THE RIDGE ALONG THE BASE OF THE WESTERLIES. THERE WILL LIKELY BE SOME VARIABILITY WITH THE POSITION OF THE FRONTAL BOUNDARY...BUT THIS FORECAST PACKAGE WILL SERVE TO REPRESENT THE MEAN LOCATION MONDAY NIGHT INTO TUESDAY. MAX/MIN TEMPERATURES...AS ADVERTISED IN THE MONDAY AFTERNOON FORECAST TEMPERATURES...WILL BE THE SLOW...BUT MARKED RISE IN TEMPERATURES BEGINNING SATURDAY AND EXTENDING THROUGH NEXT TUESDAY. THE CONFIDENCE ON MAX/MIN TEMPERATURES NEXT MONDAY NIGHT AND TUESDAY WILL BE SLIGHTLY LOWER GIVEN THE POTENTIAL FOR THE PASSAGE OF CONVECTIVE STORM CLUSTERS THROUGH THE WFO PAH FORECAST AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1213 PM CDT TUE MAY 29 2012 VFR CIGS WILL BE LOWEST KEVV/KOWB AS BAND OF SHOWERS MOVES THRU WITH FRONT. WINDS WILL BE VARIABLE THERE AS THE SHIFT TO N-NELYS OCCURS. DRIER AIR UPSTREAM WILL BE WORKING IN FROM BEHIND TO DISSIPATE CLOUDS AS FRONT DEPARTS EASTWARD. BY THIS EVENING...POPS AND FRONT WILL BE GONE AND MOST CLOUDINESS PROBABLY TOO. PATCHY FOG NOT OUT OF THE QUESTION OVERNIGHT (PARTICULARLY WHERE RAIN FELL) BUT WILL LEAVE OFF TAF MENTION FOR THIS ISSUANCE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 442 AM CDT TUE MAY 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 442 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE REGION THIS MORNING...THEN OVER MAINLY WESTERN KENTUCKY THIS AFTERNOON...AS A COLD FRONT PASSES THROUGH. STORMS SHOULD REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. AT LEAST A FEW SEVERE STORMS CAN BE EXPECTED. THIS STORM SYSTEM WILL QUICKLY DEVELOP RIGHT OVER TOP OF THE FOUR STATE REGION...THEREFORE THE DETAILS ARE QUITE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR LATER FORECASTS IN THE EVENT THEIR ACTIVATION BECOMES NECESSARY THURSDAY AND THURSDAY NIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HAIL 7 WSW COBB 36.98N 87.88W
05/29/2012 E0.75 INCH CALDWELL KY LAW ENFORCEMENT
SEVERAL TREE LIMBS BROKEN AND SOME SMALL DEBRIS BLOWN
ACROSS STATE HIGHWAY 139...EAST OF INTERSTATE 24. BASED
ON DESCRIPTION FROM SHERIFFS DEPUTY WHO WITNESSED THE
EVENT...WINDS WERE ESTIMATED BETWEEN 50-54 MPH.
&&
K. SMITHThe Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
The hail occurred near the junction of Highways 730 and 818.
Trees were blown down near Interstate 24 in northern Trigg County.
A few trees about a foot in diameter were blown down. Power lines and numerous large limbs were down. Corn in several cornfields was blown over at a 45 degree angle.
A wind gust to 72 mph was measured at exit 89 on Interstate 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377967, 377965, 377966, 377963, 377960, 377961.